Contac overdose

Definition

Contac is the brand name for a cough, cold, and allergy medicine that contains several ingredients. Contac overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medication.

This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.

Poisonous Ingredient

  • Acetaminophen(Tylenol)
  • Chlorpheniramine
  • Phenylpropanolamine
  • Dextromethorphan hydrobromide
  • Diphenhydramine hydrochloride
  • Pseudoephedrine hydrochloride

Note: Not all of these ingredients are found in every form of Contac.

Where Found

The ingredients are found in Contac as well as some over-the-counter herbal products advertised for weight loss and athletic performance–enhancing effects.

Symptoms

Before Calling Emergency

Determine the following information:

  • Patient's age, weight, and condition
  • Name of the product (ingredients and strengths, if known)
  • Time it was swallowed
  • Amount swallowed
  • If the medication was prescribed for the patient

Poison Control, or a local emergency number

The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

See: Poison control center - emergency number

What to expect at the emergency room

The health care provider will measure and monitor your vital signs, including temperature, pulse, breathing rate, and blood pressure. Blood tests will be done to check the level of acetaminophen in the blood.

Symptoms will be treated as appropriate. You may receive:

  • Activated charcoal
  • Antidote to prevent liver failure if acetaminophen levels are high (See: Acetaminophen overdose)
  • Fluids through a vein (by IV)
  • Laxative
  • Tube through the nose into the stomach to wash out the stomach (gastric lavage)

Expectations (prognosis)

This type of overdose tends to be mild. However, if enough product is taken, serious complications can occur from the acetaminophen part of this product. How well a patient does depends on how much product was taken and how soon they receive medical treatment. Death can occur.

References

Murphy NG, Benowitz NL, Goldschlager N. Cardiovascular toxicology. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, Pa: Saunders Elsevier; 2007:chap 8.

Review Date:2/2/2012

Reviewed by:Eric Perez, MD, St. Luke's / Roosevelt Hospital Center, NY, NY, and Pegasus Emergency Group (Meadowlands and Hunterdon Medical Centers), NJ. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.

A.D.A.M. qualityA.D.A.M., Inc. is accredited by URAC, also known as the American Accreditation HealthCare Commission (www.urac.org). URAC's accreditation program is an independent audit to verify that A.D.A.M. follows rigorousstandards of quality and accountability. A.D.A.M. is among the first to achieve this important distinction for online health information andservices. Learn more about A.D.A.M.'s editorialpolicy, editorialprocess, and privacypolicy. A.D.A.M. is also a founding member of Hi-Ethics and subscribes to the principles of the Health on the Net Foundation (www.hon.ch.)

The information provided herein should not be used during any medical emergency or for the diagnosis or treatmentof any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions.Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 2014 A.D.A.M., Inc. Any duplication ordistribution of the information contained herein is strictly prohibited.

A.D.A.M.